Illinois, 2012

Hail and Damaging Winds in Illinois, September 4, 2012

September 4, 2012 · NWS LOT · 6 events in 6 counties and zones

A strong line of thunderstorms dropped into northern Illinois. Severe winds occurred ahead of the line of thunderstorms as a gust front surged south.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A strong line of thunderstorms dropped into northern Illinois. Severe winds occurred ahead of the line of thunderstorms as a gust front surged south.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Sep 4, 6:28 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Sep 4, 6:28 PM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
728 PM CDT TUE SEP 4 2012

.MESOSCALE DISCUSSION...
728 PM CDT

CLOSELY MONITORING CONVECTION OVER WESTERN WISCONSIN EARLY THIS
EVENING FOR ANY POTENTIAL IMPACTS ON OUR CWA TONIGHT. CLUSTER OF
STRONG TO SEVERE THUNDERSTORMS OVER SOUTHWEST WISCONSIN APPEARS TO
BE CONGEALING IN A LARGE MASS OF STORMS WHICH COULD RESULT IN
FORMATION OF COLD POOL AND A MORE ACCELERATED MOTION. FORWARD
PROPAGATING CORFIDI VECTORS FROM WRF-NAM AND RUC BOTH SUGGEST
CONVECTION WOULD RACE QUICKLY EAST-SOUTHEAST TOWARD CHGO
METRO...HOWEVER SPC OBJECTIVE MESOANALYSIS DATA SHOWS A REGION OR
MUCH LESSER INSTABILITY AND GREATER INHIBITION OVER SOUTHERN
WISCONSIN. VISIBLE SATELLITE IMAGERY TUES AFTERNOON SHOWED A
DISTINCT ABSENCE OF CUMULUS IN A SWATH FROM NE IL (AHEAD OF LAKE
BREEZE) NNW INTO CENTRAL WISCONSIN...WHICH WOULD LEND SOME CREDENCE
TO THE WEAKER INSTABILITY/STRONGER CAPPING SHOWN IN THE SPC
OBJECTIVE ANALYSIS DATA.

RELATIVELY WEAK LOW LEVEL FLOW SUGGESTS ANY RAPID NORTHEASTWARD
TRANSPORT OF MOISTURE OR INSTABILITY IS UNLIKELY THIS EVENING...SO
WOULD ANTICIPATE CONVECTION TO WEAKEN AS IT PROGRESSES EASTWARD INTO
THE LESS UNSTABLE ENVIRONMENT OVER SOUTHERN WISCONSIN. LOOKING LIKE
A MORE PLAUSIBLE SCENARIO WOULD BE FOR MOST INTENSE VIGOROUS
CONVECTION TO FAVOR THE WESTERN PORTIONS OF THIS DEVELOPING MCS AND
FOR THE STRONGER CELLS TO TEND TO PROPAGATE MORE SOUTHWARD INTO THE
AXIS OF GREATER MOISTURE/INSTABILITY WHICH WAS NICELY DEPICTED BY
THE CUMULUS FIELD THIS AFTERNOON. MODELS REALLY NOT SHOWING ANY
SIGNIFICANT LOW LEVEL JET OR LOW LEVEL WARM AIR ADVECTION OVERNIGHT
SO ITS QUESTIONABLE HOW WELL SUSTAINED THIS CONVECTION WILL BE INTO
THE MID TO LATE EVENING...BUT REGARDLESS GIVEN ITS ALREADY RATHER
CLOSE PROXIMITY FEEL SOME UPWARD ADJUSTMENTS TO POP GRIDS FOR
TONIGHT ARE WARRANTED...ESPECIALLY WESTERN CWA.

IZZI

&&

.DISCUSSION...
307 PM CDT

MAIN FORECAST CONCERN FOR THE NEXT FEW DAYS WILL FOCUS ON THE
INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS TONIGHT AND
TOMORROW ASSOCIATED WITH A COLD FRONT DROPPING SEWD OUT OF THE UPPER
MISSISSIPPI VALLEY.

FOR THE REMAINDER OF THE AFTERNOON AND THIS EVENING...CONDITIONS
WILL REMAIN GENERALLY QUIET...HOWEVER...WITH AMPLE LOW LEVEL
MOISTURE LINGERING OVER THE REGION FOLLOWING THE PASSAGE OF TROPICAL
CYCLONE ISAAC...DAYTIME WARMING COMBINED WITH A LAKE BREEZE BOUNDARY
PUSHING INLAND FROM LAKE MICHIGAN WILL ALLOW FOR AT LEAST A SMALL
CHANCE OF SHOWERS OR THUNDERSTORMS OVER THE AREA THROUGH EARLY THIS
EVENING.

FOR THE LARGER SCALE...A PERSISTENT POLAR LOW CONTINUES TO SIT AND
SPIN OVER NRN MANITOBA WHILE A SERIES OF WEAK IMPULSES TRACK ALONG
THE SRN PERIPHERY.  INITIALLY...THE SFC PRESSURE PATTERN REMAINS
VERY DIFFUSE WITH LITTLE SFC FORCING.  HOWEVER...BY LATE
TONIGHT...THE SHORT RANGE GUIDANCE IS IN GOOD AGREEMENT ON
INCREASING THE PCPN THREAT AS A STRONG SHORTWAVE DROPS OUT OF THE
NORTHERN ROCKIES AND PUSHES INTO THE NORTHERN PLAINS TONIGHT AND
ACROSS THE UPPER MISSISSIPPI VALLEY TOMORROW.  THIS SHORT WAVE WILL
REINFORCE A WEAK SFC COLD FRONT...WHICH WILL PROVIDE THE SFC FORCING
TO IGNITE THUNDERSTORMS. THE MAIN FORECAST CONCERN WITH THIS SYSTEM
WILL BE HOW FAR SOUTH TO EXTEND THE HIGHER POPS THROUGH THE MIDWEST
AND INTO THE MIDDLE MISSISSIPPI VALLEY.  WHILE THE STRONGEST FORCING
SHOULD REMAIN TO THE NORTH OF THE LOCAL AREA IN WISCONSIN WITH THE
TRACK OF THE MAIN VORT MAX...THERE SHOULD BE ENOUGH UPPER LEVEL
FORCING EXTENDING SWD...COINCIDENT WITH THE SFC COLD FRONT TO
WARRANT KEEPING LIKELY POPS ACROSS THE CWA BEGINNING EARLY TOMORROW
MORNING OVER THE ROCKFORD AREA AND THEN SPREADING EWD THROUGH THE
DAY AS THE COLD FRONT PUSHES EWD.  THE WARM SECTOR ENVIRONMENT
SHOULD BE PRIMED FOR THUNDERSTORMS BY LATE MORNING/EARLY AFTERNOON
AS TEMPERATURES SHOULD REACH INTO THE UPPER 80S TO CLOSE TO 90
DEGREES WITH SFC DEW POINTS IN THE UPPER 60S TO LOWER 70S.  DEEP
LAYER INSTABILITY WILL ALSO BE MORE THAN ADEQUATE FOR THUNDERSTORM
DEVELOPMENT AS IS EVIDENCED BY BUFKIT SOUNDS FROM THE NAM12
ADVERTISING CAPE VALUES EXCEEDING 1500 J/KG BY THE LATE MORNING
HOURS AND INCREASING TO ARND 2500 J/KG DURING THE AFTERNOON.  THE
GIVEN THE ELEMENTS EXPECTED TO BE IN PLACE TOMORROW...THE ;LATEST
SPC DAY 2 OUTLOOK KEEPS THE CWA IN A SLIGHT RISK AREA FOR SEVERE
THUNDERSTORMS.  THE GREATEST THREAT SHOULD BE DURING THE LATE
AFTERNOON HOURS AS THE COLD FRONT CROSSES THE AREA DURING THE TIME
OF PEAK HEATING.  THE MAIN SEVERE THREAT SHOULD BE STRONG...DAMAGING
STRAIGHT LINE WINDS GIVEN A RELATIVELY DRY LAYER EXPECTED BETWEEN
850MB-700MB...THOUGH THERE MAY ALSO BE A LARGE HAIL THREAT AS COOLER
AIR MOVES IN ALOFT WITH FREEZING LEVELS DROPPING TO ARND 12KFT.
LOCALLY HEAVY RAINFALL WILL BE LESS OF A CONCERN AS THE COLD FRONT
WILL BE PROGRESSIVE THROUGH THE DAY AND PWATS ARE EXPECTED TO BE 1.5
INCHES OR LESS.

THURSDAY IS SHAPING UP TO BE DRY AND THE NEXT CHANCE FOR PCPN WILL
COME BY EARLY FRIDAY MORNING AS A LONG WAVE TROUGH DROPS INTO THE
UPPER MISSISSIPPI VALLEY.  A WEAK FRONT ASSOCIATED WITH THE UPPER
TROUGH IS EXPECTED TO MOVE INTO NWRN IL EARLY FRIDAY...BUT THE MAIN
CONCERN WILL BE SFC WAVE DEVELOPMENT ALONG THE COLD FRONT.  THE
LONGER RANGE GUIDANCE IS IN GOOD AGREEMENT ON THE FORMATION OF A
DECENT SFC WAVE ON THE FRONT...BUT THERE IS LESSER AGREEMENT ON THE
STRENGTH AND LOCATION OF THE SFC WAVE DEVELOPMENT.  HOWEVER...THERE
IS ENOUGH CONFIDENCE TO CARRY LIKELY POPS FOR THE SRN PORTIONS OF
THE CWA...WITH A CHANCE OF THUNDERSTORMS...BUT LESSER CONFIDENCE TO
THE NORTH...SO WILL ONLY CARRY CHANCE POPS FOR THE NORTHERN PORTIONS
OF THE CWA.

FOR TEMPERATURES...FOLLOWING THE PASSAGE OF THE COLD FRONT
TOMORROW...HIGHS WILL DROP BACK INTO UPPER 70S TO LOWER 80S FOR
THURSDAY.  FOR FRIDAY AND SATURDAY...AS THE LONG WAVE UPPER TROUGH
MOVES ACROSS THE REGION...HIGHS SHOULD ONLY BE IN THE MIDDLE 70S FOR
FRIDAY/  THE COOLEST AIR WILL MOVE OVER THE AREA FOR THE WEEKEND
WITH TEMPS ONLY REACHING INTO THE UPPER 60S TO AROUND 70F ON
SATURDAY AND THE LOWER 70S FOR SUNDAY.  WEAK UPPER RIDGING SHOULD
RETURN TO THE AREA BY EARLY NEXT WEEK...BRINGING SLIGHTLY WARMER
WEATHER WITH HIGHS IN THE MIDDLE 70S.

KREIN

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 00Z...

* TSRA WEDNESDAY AFTERNOON.
* GUSTY SOUTHWEST WINDS WEDNESDAY. CMS

//DISCUSSION...UPDATED 00Z...

SEVERAL FORECAST CONCERNS THIS PERIOD WITH THE MAIN CONCERN BEING
TSRA TIMING/DURATION WEDNESDAY AFTERNOON.

IN THE SHORT TERM...ISOLATED CONVECTION DEVELOPED OVER PARTS OF
NORTH CENTRAL IL EARLIER THIS AFTERNOON AND HAS SINCE DISSIPATED.
NOT EXPECTING ANY FURTHER DEVELOPMENT BUT IF ANYTHING DOES DEVELOP
IS SHOULD REMAIN ISOLATED AND BRIEF. LINE OF TSRA OVER SOUTHWEST
WI IS EXPECTED TO MOVE EAST AND BEGIN TO WEAKEN LATER THIS
EVENING BUT WILL NEED TO BE MONITORED TO SEE IF IT BEGINS TO TURN
SOUTHEAST AND MOVE INTO NORTHERN IL AND EVEN IF THE CONVECTION
DOESN/T MAKE IT...COULD POSSIBLY BE AND OUTFLOW BOUNDARY PUSHING
INTO NORTHERN IL.

ATTENTION THEN SHIFTS TO THE WEST WITH SOME ELEVATED ACTIVITY
POSSIBLY DEVELOPING OVER IA OVERNIGHT. CONFIDENCE IS FAIRLY LOW
THAT THIS WILL HAPPEN BUT IF ANYTHING DEVELOPS...IT WILL MOVE
GENERALLY EAST AND INTO NORTHWEST IL TOWARD DAYBREAK. EVEN
THEN...IT WOULD LIKELY BE WEAKENING AND THUS HAVE MAINTAINED A DRY
FORECAST INTO MID MORNING.

A COLD FRONT WILL MOVE ACROSS THE AREA WEDNESDAY AFTERNOON AND IT
APPEARS THE BEST CHANCE FOR TSRA WILL BE ALONG/AHEAD OF THIS
FRONT. CONFIDENCE FOR A LINE OF STORMS TO MOVE ACROSS THE
TERMINALS IS GROWING AS IS CONFIDENCE FOR TIMING IN THE MID
AFTERNOON HRS...BUT THIS TIMING AS WELL AS DURATION WILL LIKELY
NEED TO BE TWEAKED WITH LATER FORECASTS. INSTABILITY COMBINED WITH
FAIRLY STRONG WINDS ALOFT WILL LIKELY LEAD TO STRONG/GUSTY WINDS
AT THE TERMINALS WITH THESE STORMS.

LAKE BREEZE NOW WEST OF DPA WILL WASHOUT THIS EVENING WITH
EASTERLY WINDS TURNING SOUTHEAST THIS EVENING THEN SOUTHERLY
OVERNIGHT WITH SPEEDS ALSO DIMINISHING TO 5 KTS OR LESS. WINDS
REMAIN SOUTH/SOUTHWEST INTO WEDNESDAY MORNING AND AS NOTED ABOVE
SOUNDINGS SUGGEST FAIRLY STRONG WINDS ALOFT. HAVE BUMPED WIND
GUSTS UP TO 20KTS MIDDAY BUT SOUNDINGS WOULD SUGGEST GUSTS COULD
BE AS HIGH AS 25KTS. SPEEDS/GUSTS WILL BE DEPENDENT ON CLOUD COVER
AND LOW LEVEL MIXING...THUS CONFIDENCE ISN/T ALL THAT HIGH AS TO
HOW HIGH PREVAILING SPEEDS/GUSTS WILL BECOME.

WHILE THE LOW LEVELS REMAIN QUITE MOIST...MOSTLY SUNNY SKIES TODAY
COMBINED WITH SOME MODEST DRYING...SHOULD PREVENT ANY WIDESPREAD
FOG PROBLEMS TONIGHT...BUT WITH LIGHTER WINDS EXPECTED TOWARD
MORNING COULD SEE SOME LIGHT/SHALLOW GROUND FOG...ESPECIALLY IN
THE USUAL AREAS. CMS

//ORD AND MDW CONFIDENCE...UPDATED 00Z...

* HIGH CONFIDENCE TSRA WILL IMPACT ORD/MDW WEDNESDAY AFTERNOON...
  MEDIUM CONFIDENCE ON TIMING...LOW CONFIDENCE ON DURATION.
* MEDIUM CONFIDENCE REGARDING WIND SPEEDS/DIRECTIONS THROUGH THE
  PERIOD...LOW CONFIDENCE REGARDING GUSTS WEDNESDAY. CMS

//OUTLOOK FOR ORD/MDW FOR 12Z THURSDAY-12Z TUESDAY...UPDATED 00Z...

* THURSDAY...VFR.
* FRIDAY THROUGH SATURDAY...CHANCE OF SHRA. MVFR POSSIBLE.
* SUNDAY...SLIGHT CHANCE OF SHRA.
* MONDAY...VFR.

&&

.MARINE...
323 PM CDT

LIGHT VARIABLE WINDS WILL BEGIN TO FAVOR A SOUTHERLY DIRECTION
TONIGHT AND GRADUALLY FRESHEN AS A COLD FRONT ADVANCES EASTWARD
INTO THE UPPER MIDWEST OVERNIGHT. THE COLD FRONT WILL MOVE ACROSS
NORTHERN LAKE MI BY MID AFTERNOON WED AND ACROSS SOUTHERN LAKE MI
BY MID EVENING...WITH WINDS VEERING TO SOUTHWEST THEN WEST AND
NORTHWEST WITH THE PASSAGE OF THE COLD FRONT. A SECOND COLD FRONT
WILL MOVE ACROSS LAKE MI LATE THU NIGHT AND FRI. WINDS WILL BECOME
SOUTHWESTERLY AS THE FRONT NEARS...THEN VEER TO OUT OF THE WEST
AND NORTHWEST AGAIN WITH THE COLD FRONT PASSAGE. HIGH PRESSURE OF
OVER SASKATCHEWAN AND MANITOBA WILL EXPAND OVER THE PLAINS AND
NORTHERN GREAT LAKES FRIDAY NIGHT. WINDS WILL INCREASE TO STRONG
NORTH TO NORTHEAST BREEZES FOR SAT AND SUN...WITH SOME GUSTS NEAR
GALE FORCE ON SOUTHERN LAKE MI AS THE PRESSURE GRADIENT ACROSS
THE REGION INCREASES BETWEEN THE HIGH PRESSURE RIDGE TO THE N AND
W...AND A LOW MOVING FROM THE MID MS VALLEY UP THE OH VALLEY.

TRS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Sep 4, 7:39 PM CST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
839 PM CDT TUE SEP 4 2012

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
060145-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
839 PM CDT TUE SEP 4 2012 /939 PM EDT TUE SEP 4 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...SOME COULD PRODUCE:
    VERY HEAVY RAIN.
    FREQUENT CLOUD TO GROUND LIGHTNING.
    DAMAGING WINDS IN EXCESS OF 60 MPH.
    HAIL UP TO ONE INCH IN DIAMETER.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL MOVE INTO FAR NORTHERN ILLINOIS LATER THIS
  EVENING WITH THE POTENTIAL FOR THUNDERSTORMS SPREADING SOUTH
  ACROSS THE REMAINDER OF NORTHERN ILLINOIS LATE THIS EVENING INTO
  THE OVERNIGHT HOURS.

DISCUSSION:

  A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS OVER WISCONSIN WILL
  GRADUALLY WORK SOUTH INTO NORTHERN ILLINOIS OVERNIGHT. WHILE THE
  ATMOSPHERE IS FAIRLY UNSTABLE AND WINDS ALOFT SOMEWHAT
  SUPPORTIVE OF A CONTINUED THREAT OF SEVERE WEATHER INTO THE
  NIGHT...FORCING FOR THESE STORMS IS NOT PARTICULARLY STRONG
  LEADING TO SOME UNCERTAINTIES HOW LONG THE THUNDERSTORMS AND
  SUBSEQUENT SEVERE THREAT WILL LINGER INTO THE NIGHT. GIVEN THE
  VERY MOIST AIRMASS IN PLACE ANY THUNDERSTORMS THAT DO FORM WOULD
  HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL WHICH COULD
  RESULT IN SOME LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE LIKELY WEDNESDAY AHEAD OF A COLD FRONT WHICH
WILL MOVE ACROSS THE REGION DURING THE AFTERNOON AND EVENING
HOURS. SOME OF THESE STORMS MAY BE SEVERE. THE THREAT OF SEVERE
WEATHER IS EXPECTED TO BE MAINLY DURING THE AFTERNOON HOURS...BUT
WILL LINGER INTO EARLY WEDNESDAY EVENING ALONG AND EAST OF THE
ILLINOIS INDIANA STATE LINE. THE GREATEST SEVERE WEATHER THREAT
WILL BE STRONG...DAMAGING WINDS. HOWEVER THERE WILL BE A CHANCE
FOR LARGE HAIL DURING THE AFTERNOON HOURS...ESPECIALLY OVER
NORTHERN ILLINOIS.

THERE IS A CHANCE OF THUNDERSTORMS LATE THURSDAY NIGHT WEST OF
THE I-39 CORRIDOR AND ON FRIDAY...MAINLY SOUTH OF I-88.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT...ESPECIALLY OVER FAR NORTHERN
ILLINOIS NORTH OF INTERSTATE 80.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-060145-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
839 PM CDT TUE SEP 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY WITH SOME OF THE THUNDERSTORMS POTENTIALLY
BECOMING SEVERE WITH THE PRIMARY THREAT BEING WIND GUSTS OVER 35
KNOTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE LIKELY WEDNESDAY AND WEDNESDAY EVENING. SOME
STORMS MAY BE SEVERE.

STRONG WINDS AND HIGH WAVES WILL PRESENT HAZARDOUS CONDITIONS FOR
SMALL CRAFT SATURDAY THROUGH SUNDAY NIGHT. SOME NORTH GALE FORCE
GUSTS ARE POSSIBLE.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-060145-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
839 PM CDT TUE SEP 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY WITH SOME OF THE THUNDERSTORMS
POTENTIALLY PRODUCING WIND GUSTS OVER 35 KNOTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE LIKELY WEDNESDAY INTO EARLY WEDNESDAY EVENING
ACROSS LAKE MICHIGAN. SOME STORMS MAY BE SEVERE.

SOME NORTHERLY GALE FORCE GUSTS ARE POSSIBLE OVER THE SOUTH HALF
OF THE LAKE SATURDAY AND SATURDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

IZZI

In the hours before

Special weather statement, Sep 4, 8:14 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
914 PM CDT TUE SEP 4 2012

ILZ003>006-050245-
BOONE IL-LAKE IL-MCHENRY IL-WINNEBAGO IL-
914 PM CDT TUE SEP 4 2012

...SPECIAL WEATHER STATEMENT...

AT 913 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG OUTFLOW WINDS FROM THUNDERSTORMS EXTENDING FROM 28 MILES
NORTH OF RICHMOND TO 15 MILES NORTHWEST OF HEBRON TO DURAND TO 10
MILES WEST OF LAKE SUMMERSET. THIS GUST FRONT WAS MOVING SOUTHEAST
AT 45 MPH AND WILL PROCEED THE HEAVY RAIN AND THUNDERSTORMS AND
COULD PRODUCE WIND GUSTS OF 40 TO 50 MPH.

CITIES AND TOWNS AFFECTED...
  ROCKTON...            SOUTH BELOIT...       DURAND...
  LAKE SUMMERSET...     ROSCOE...             MACHESNEY PARK...
  ROCKFORD...           POPLAR GROVE...       PECATONICA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND.  SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

&&

LAT...LON 4250 8819 4249 8819 4240 8823 4216 8881
      4222 8935 4226 8941 4250 8940
TIME...MOT...LOC 0213Z 310DEG 40KT 4286 8839 4263 8859
          4239 8924 4242 8957

IZZI
Local storm report, Sep 4, 8:35 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
935 PM CDT TUE SEP 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND GST     2 N WINNEBAGO           42.30N 89.24W
09/04/2012  E45 MPH          WINNEBAGO          IL   BROADCAST MEDIA

            ESTIMATED GUST FRONT WIND GUST OUTSIDE WREX STUDIOS.

&&

RC
Local storm report, Sep 4, 8:37 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
937 PM CDT TUE SEP 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     TSTM WND GST     6 NE ROCKFORD AIRPORT   42.26N 89.02W
09/04/2012  E45 MPH          WINNEBAGO          IL   BROADCAST MEDIA

            ESTIMATED GUST FRONT WIND GUST OUTSIDE WIFR STUDIOS.

&&

RC
Local storm report, Sep 4, 8:42 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
942 PM CDT TUE SEP 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     TSTM WND GST     ROCKFORD AIRPORT        42.20N 89.10W
09/04/2012  M55 MPH          WINNEBAGO          IL   ASOS

            MEASURED GUST TO 48 KNOTS AT 939 PM CDT.

&&

The radar

The Chicago radar (KLOT), 102 km away, was scanning. The volume nearest the first event began at 02:40 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Ogle

When
September 4, 8:42 PM CST
Where
Ogle County, 2.07 mi N of Davis Jct
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.130, -89.100

Thunderstorm Wind, Boone

When
September 4, 8:42 PM CST
Where
Boone County, Belvidere
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
42.250, -88.850

Windows were blown out of a building.

Thunderstorm Wind, McHenry

When
September 4, 8:50 PM CST
Where
McHenry County, 1.5 mi SW of Highland Shrs
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.335, -88.421

A tree was blown down by strong outflow winds ahead of a line of thunderstorms. This occurred on Banford Road, approximately half a mile west of Queen Anne Road.

Hail, Winnebago

When
September 4, 9:03 PM CST to 9:04 PM CST
Where
Winnebago County, 0.86 mi SW of Samuelson Corners
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
42.290, -89.040

Thunderstorm Wind, De Kalb

When
September 4, 9:20 PM CST to 9:25 PM CST
Where
De Kalb County, 1.41 mi SSW of Cortland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.901, -88.689

Winds were estimated between 50 to 60 mph for five minutes in a gust front just ahead of a line of thunderstorms.

Thunderstorm Wind, Cook

When
September 4, 9:45 PM CST
Where
Cook County, 2.41 mi SE of Barrington Hills
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.110, -88.141

Gust front winds ahead of a line of thunderstorms were estimated to 60 mph near Palatine and Barrington Roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410722, 410723, 410724, 410725, 410726, 410727.